Alert archive / Georgia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 95, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 5, 2004, 5:23 PM EDT for Chatham County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2004, 5:23 PM EDT (21:23 UTC)
- Expired
- Aug 5, 2004, 6:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Chatham County, GA
The radar
The Charleston,SC radar (KCLX), 77 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1405 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 052123 SVRCHS GAC051-052200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 523 PM EDT THU AUG 5 2004 THE NATIONAL WEATHER SERVICETHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3213 8085 3201 8100 3177 8077 3192 8058 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:40 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 5, 2:40 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 240 PM EDT THU AUG 5 2004 .SHORT TERM /TONIGHT AND FRIDAY/...STRONG COLD FRONT CURRENTLY CROSSING THE APPALACHIAN MOUNTAINS WILL ARRIVE AROUND MIDNIGHT TONIGHT. A FEW SHOWERS ARE POPPING UP IN THE MOIST AND SLIGHTLY UNSTABLE ATMOSPHERE AHEAD OF THE FRONT. WILL CONTINUE WITH 20-30 PERCENT POPS THROUGH MIDNIGHT. WILL SEE TEMPS COOLER THAN THIS MORNING BY ABOUT 2-3 DEGREES. MUCH BETTER COOLING WILL TAKE PLACE DURING THE DAY TOMORROW...WITH TEMPS AS MUCH AS 8 DEGREES COOLER. DEW POINTS WILL ALSO BE MUCH LOWER...ON THE ORDER OF 10 DEGREES LOWER...WHICH WILL TRANSLATE INTO A VERY COMFORTABLE AFTERNOON. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...COLD AIR ADVECTION WILL CONTINUE THROUGH SATURDAY AFTERNOON AS HIGH PRESSURE BUILDS IN OVER THE OHIO VALLEY EAST INTO THE CAROLINAS. ON FRIDAY NIGHT...RECORD LOWS LOOK TO REMAIN INTACT AT CHS AND SAV...BUT COULD BE IN JEOPARDY IN DOWNTOWN CHARLESTON AS THE CAA CONTINUES UNDER A N-NE WIND OF AROUND 5-10 MPH WHICH WILL PUSH THE COOL AIR ALL THE WAY TO THE BEACH FRONTS OF SC. ON SUNDAY AND MONDAY...THE REMNANTS OF TD 2 WILL BEGIN TO AFFECT THE GA COASTAL WATERS IN THE FORM ON AN INVERTED TROUGH OF LOW PRESSURE AND INCREASING MOISTURE. HAVE INTRODUCED SLIGHT CHANCE POPS TO THE GA WATERS AS A RESULT OF THIS FEATURE. FARTHER NORTH...DRY AIR WILL PERSIST AS HIGH PRESSURE REMAINS OVER THE MID-ATLANTIC. ANY PRECIP SHOULD HOLD OFF UNTIL AT LEAST WEDNESDAY AS THE HIGH BREAKS DOWN ALLOWING A WEAK COLD FRONT TO APPROACH THE AREA. && .LAKE WINDS...STRONG MIXING IN AND AROUND LAKE MOULTRIE TOMORROW SHOULD RESULT IN WINDS OF 15-25 KT WITH OCCASIONAL HIGHER GUSTS. WL GO WITH A LAKE WIND ADVISORY FROM 8AM-4PM FRI. && .MARINE...CDFNT IS ON SCHEDULE TO PUSH OFF THE COAST TNGT BRINGING A DRAMATIC INCR IN WNDS AND SEAS CLOSER TO SUNRISE. IMPRESSIVE CAA IN THE WAKE OF THE FNT COUPLED WITH WARM WATER TEMPS WILL RESULT IN FAVORABLE STATIC STABILITIES FOR STRONG MIXING. FCST SOUNDINGS SUGGEST FREQUENT GUSTS AOA 25 KT ARE LIKELY...ESP OVR THE SC WATERS AND THE GA OFFSHORE WATERS FRI MRNG. WL MAINTAIN HIGHLIGHTS FOR SCA CONDITIONS PSBL FRI FOR ALL BUT THE GA NEARSHORE WATERS WHERE WNDS AND SEAS WILL LIKELY FALL JUST SHORT OF SCA CRITERIA. MIXING PROFILES OVR THE CHARLESTON HARBOR ALSO SUGGEST SCA CONDITIONS WILL BE MET...AT LEAST IN FREQUENT GUSTS. WNDS WILL BEGIN TO SLOWLY SUBSIDE FRI AFTN AS THE BULK OF THE CAA PUSHES WELL OFFSHORE. A SLOW ONSHORE FLOW WILL RETURN OVER THE WEEKEND. GFS WANTS TO BRING THE REMNANTS OF TD 2 ACROSS THE WTRS EARLY NEXT WEEK. LOW CONFIDENCE ON THIS SCENARIO BUT HAVE BACKED WINDS MORE NELY CLOSER TO THE END OF THE FCST PERIOD. && .AVIATION...POCKETS OF HZ WILL LIKELY KEEP THE CHARLESTON TERMINAL IN MARGINAL MVFR VSBYS FOR THE NEXT SEVERAL HRS. A SHARP WIND SHIFT WITH THE CDFNT WL MOVE THROUGH THE CHS TERMINAL AROUND 05-06Z AND THE KSAV TERMINAL 07-08Z. BEST CONVECTIVE PARAMETERS WILL REMAIN N INTO NC AND NRN SC...BUT A BROKEN LINE OF TSRA MAY ACCOMPANY THE FNT ITSELF LATER TONIGHT. KEPT A PROB30 AT KCHS BUT KEPT NO MENTION OF TSRA AT KSAV. MAY SEE MARGINAL LLWS AFTER SUNSET WITH AN INCRG PRE- FRONTAL LLJ BUT RELATIVE SPEEDS WILL LIKELY FALL JUST SHORT OF LLWS CRITERIA. GUSTY WNDS LIKELY FRI MRNG ONCE MIXING COMMENCES. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...LAKE WIND ADVISORY FOR LAKE MOULTRIE FRIDAY SCZ045. MARINE...NONE. && JR/ST
Hazardous weather outlook, Aug 5, 4:25 PM EDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 425 PM EDT THU AUG 5 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-060930- ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA- CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA- COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA- COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC- INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC- INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA- LONG GA-SCREVEN GA-TATTNALL GA- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 425 PM EDT THU AUG 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. ...LAKE WIND ADVISORY FOR LAKE MOULTRIE FROM 8 AM FRIDAY UNTIL 4 PM FRIDAY. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. .LAKE WINDS...WINDS ON LAKE MOULTRIE ARE EXPECTED TO INCREASE TO AROUND 20 KNOTS FRIDAY. A LAKE WIND ADVISORY IS IN EFFECT AS A RESULT. REFER TO THE LATEST NON-PRECIPITATION ADVISORY PRODUCT FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.
In the hours before
Special weather statement, Aug 5, 4:39 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 439 PM EDT THU AUG 5 2004 SCZ048-051-052115- BEAUFORT-COASTAL JASPER- 439 PM EDT THU AUG 5 2004 ...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY AND BEAUFORT COUNTY THROUGH 515 PM EDT... AT 439 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES WEST OF DAUFUSKIE ISLAND...OR ABOUT 7 MILES EAST OF SAVANNAH...MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND DAUFUSKIE ISLAND...HARBORTOWN...SEA PINES AND LAWTON THROUGH 515 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. JR
Special weather statement, Aug 5, 4:39 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 439 PM EDT THU AUG 5 2004 GAZ100-052130- BULLOCH- 439 PM EDT THU AUG 5 2004 ...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY THROUGH 530 PM EDT... AT 439 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER SOMERSET...OR ABOUT 2 MILES SOUTHEAST OF STATESBORO...MOVING SOUTHEAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WESTCHESTER...STATESBORO...JIMPS...IRONGATE...GEORGIA SOUTHERN... DEERFIELD...HUNTINGTON...AND WINDFIELD THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. 24
Local storm report, Aug 5, 4:50 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
450 PM EDT THU AUG 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG STILSON 32.33N 81.55W
08/05/2004 BULLOCH GA LAW ENFORCEMENT
TREES DOWN ON HIGHWAY 80 JUST EAST OF STILSON. LARGE
LIMBS DOWN ON ROAD.
0410 PM TSTM WND DMG 1 SW STILSON 32.32N 81.57W
08/05/2004 BULLOCH GA TRAINED SPOTTER
TREE DOWN AT INTERSECTION OF HIGHWAY 80 AND 119
ALTERNATE.
0410 PM HAIL STILSON 32.33N 81.55W
08/05/2004 0.25 INCH BULLOCH GA LAW ENFORCEMENT
LOTS OF PEA SIZE HAIL REPORTED IN STILSON AREA.
&&
STSpecial weather statement, Aug 5, 4:56 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 456 PM EDT THU AUG 5 2004 GAZ101-052145- EFFINGHAM- 456 PM EDT THU AUG 5 2004 ...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY THROUGH 545 PM EDT... AT 456 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES WEST OF TUSCULUM... OR ABOUT 7 MILES WEST OF SPRINGFIELD...MOVING SOUTHEAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND TUSCULUM...LORENZO...SPRINGFIELD...GUYTON...PINEORA...MARLOW... STILLWELL...DOSWELL...RAHNS AND EDEN THROUGH 545 PM EDT. HAIL UP TO PEA SIZE IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. 24
Nearby
Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.